5 things that can make tinnitus worse
Tinnitus is often described as whistling, buzzing or ringing in the ears. For people who suffer from extremely loud tinnitus, it can be difficult to hear speech above the noise of the tinnitus, making it hard to follow conversations. It is important to be aware of what causes tinnitus and what can make it worse.
Here are five things that are known to make tinnitus worse and our top tips for dealing with them.
Loud sounds from concerts, festivals, motorbikes, fireworks, and machinery can cause short-term tinnitus. (Prolonged exposure to loud noises also may damage your hearing.)
Tip: Avoid loud noises. Distance yourself from the source of the noise. In noisy environments, wear earplugs or other hearing protection.
2. A build-up of earwax
Earwax is made up of excretions, fatty acids, sebum, skin particles and proteins and it acts as a barrier, protecting the inner ear from dust and bacteria. Usually, earwax falls out when the jaw moves, but when someone’s glands produce too much earwax, it can cause a blockage in the middle ear. If the blockage touches the eardrum, it can change the pressure and affect the way the drum vibrates. This may be the cause of tinnitus or can worsen previous tinnitus.
Tip: According to NHS Choices, “Usually earwax falls out on its own. If it doesn’t, and blocks your ear, put 2 to 3 drops of olive/almond oil in your ear twice a day for a few days. Over 2 weeks lumps of earwax should fall out of your ear, especially at night when you’re lying down.” If the problem continues, see your physician or hearing care professional.
3. Ear infections
Ear infections often accompany a common cold or sinus infection. They occur when germs from the nose or sinus cavities travel along the Eustachian tube, enter the middle ear, and start growing, causing fluid to be trapped. The trapped fluid can cause or worsen tinnitus.
Tip: If you suspect you have an ear infection, you should visit your doctor.
Smoking cigarettes can narrow the blood vessels that deliver oxygen to cells in the ear, thus triggering or exacerbating tinnitus.
Tip: Try to quit smoking or reduce the number of cigarettes you smoke.
Serotonin is a chemical compound that acts as a neurotransmitter in the brain. It is thought to be responsible for maintaining mood balance. Some antidepressants are known as selective serotonin reuptake inhibitors (SSRIs). (SSRI antidepressants include Prozac, Zoloft, Paxil, Celexa, and Luvox.) Recent research from Oregon Health & Science University suggests that some SSRIs may sometimes worsen tinnitus.
Researchers discovered that neurons in the ‘dorsal cochlear nucleus’ part of the brain become hyperactive and hypersensitive to stimuli when exposed to serotonin. (The dorsal cochlear nucleus is where sensory integration and tinnitus occurs.)
Tip: To ensure your physician can prescribe the best medicine for you, let them know that you have tinnitus. Speak to your pharmacist and always read the contraindications and side effects sections of drug leaflets.
If you have concerns about your tinnitus, it’s a good idea to speak to your physician or hearing care professional.